Texas, 2024

Flash Flooding and Hail in Texas, December 26, 2024

December 26, 2024 · NWS FWD · 9 events in 7 counties and zones

A meandering surface front provided a focus for thunderstorm development as a shortwave trough worked its way east through North and Central Texas on December 26. A few storms produced hail and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A meandering surface front provided a focus for thunderstorm development as a shortwave trough worked its way east through North and Central Texas on December 26. A few storms produced hail and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 26, 5:20 AM CST, 4 hours 45 minutes earlier. Its key messages:

  • Widespread showers and embedded thunderstorms will return today. Some severe storms will be possible, mainly across portions of Central and East Texas.
  • Warmer weather is expected Friday through Monday, followed by a cool-down for New Year's Eve and New Year's Day.
Area forecast discussion, Dec 26, 5:20 AM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
520 AM CST Thu Dec 26 2024

...New Aviation, Short Term...

.KEY MESSAGES...

- Widespread showers and embedded thunderstorms will return today.
  Some severe storms will be possible, mainly across portions of
  Central and East Texas.

- Warmer weather is expected Friday through Monday, followed by a
  cool-down for New Year's Eve and New Year's Day.

&&

.SHORT TERM... /NEW/
Update:
The main update has been the addition of several counties to a
pair of Dense Fog Advisories. Visibilities are wavering, but
frequently falling to or below a quarter mile for some of the Red
River counties and western portions of Central Texas. Both
advisories run until 10 AM. Otherwise, we still expect showers and
storms to develop fairly rapidly west of I-35 between 6 and 9 AM,
then increase in coverage and intensity while spreading east
through North and Central Texas late morning through the
afternoon. Some storms may be severe, particularly this afternoon
east of I-35. The rest of the forecast is on track.

30

Previous Discussion:
/Through Friday/

Tuesday's weak cold front has stalled just east and southeast of
the region, extending from near Texarkana to the Texas Coastal
Bend at midnight. The front will begin to lift north along its
western flank overnight as the next storm system approaches from
the west. Lingering moisture at the low levels and a gradual
strengthening of isentropic upglide will allow for additional fog
formation during the overnight hours into Thursday morning.
Temperatures and dewpoints are essentially both in the 50s across
the board, so the expectation is that localized fog along the Red
River and Central Texas will become more widespread over the next
several hours. Dense fog has already developed in the Sherman and
Paris areas and seems to be slowly expanding, so a small Dense Fog
Advisory has been issued along the Red River. The advisory may
need to be expanded at some point if quarter-mile or less
visibilities become more common.

The aforementioned storm system is comprised of a shortwave
currently entering the Texas Panhandle and a developing surface
low and Pacific front over west-central Texas, all of which will
move east into the Big Country Thursday morning. Widespread
showers and occasional thunderstorms will develop immediately
ahead of the surface front, initially west of I-35, by the mid
morning hours. Convection will increase in coverage and intensity
while crossing the I-35 corridor late morning into early Thursday
afternoon. At this point, most of the forecast area will still be
in a relatively cool sector north of the now warm front, keeping
convection elevated and likely sub-severe. That said, strong deep
layer shear and modest levels of elevated instability may allow
for a few hail-producing storms.

The warm front will surge north Thursday afternoon as the Pacific
front pushes east, immersing East Texas and eastern portions of
Central Texas in a warmer and more unstable environment. This is
when and where the better potential for severe weather will exist,
including both damaging winds and large hail as equal threats. A
tornado or two cannot be ruled out, along with the threat for
localized flooding where any training convection may occur. This
system will be more progressive compared to the last one, and all
activity should exit to the east early Thursday evening. One
exception will be in and around the Paris area where wrap-around
moisture may allow for lingering rain showers through midnight.

Despite the exiting trough and associated precipitation, the front
will once again stall just to our southeast as yet another
shortwave approaches from the west Thursday night. Winds will
become light during the overnight hours, which when combined with
recent rainfall may lead to more fog formation by daybreak Friday.
Will add some patchy fog for Thursday night into Friday morning.
Fog will dissipate by midday, giving way to a mostly sunny and
warm Friday afternoon with highs in the 60s and 70s.

30

&&

.LONG TERM... /Issued 409 AM CST Thu Dec 26 2024/
/This Weekend Through New Year's Day/

The final shortwave of the week will swing through the region on
Saturday, resulting in little more than clouds. An initial dryline
surge will introduce downsloping westerly winds that will allow
many locations to top 70F Saturday afternoon. As the impulse aloft
passes to our east, its associated (albeit weak) cold front will
sweep through.

South winds will quickly return on Sunday, and abundant sunshine
into Monday will assure a steady warming trend. Temperatures will
soar into the 70s Monday afternoon with some locations across
Central Texas topping 80F. Depending on the timing of a cold
front, record highs may be challenged. (See details below in the
Climate section.) The veering winds ahead of the front will scour
the boundary layer moisture, and this frontal passage will be
without rainfall.

More seasonal temperatures will return to the region for New
Year's Eve and New Year's Day. During Tuesday evening's
festivities, temperatures will fall into the 40s but with
diminishing winds.

.CLIMATE...

Unseasonably warm temperatures are expected on Monday. In Dallas/
Fort Worth, the mercury may approach 80F, but that will be well
short of the record high for December 30, which is 90F in 1951.

However, in Central Texas, record highs may be challenged:

Record Highs for December 30
   Waco      82F in 2021
   Killeen   85F in 1951

25

&&

.AVIATION... /NEW/
/12Z TAFs/

Ceilings have tanked to LIFR and may remain as such until a
Pacific front pushes through early this afternoon. The front will
be accompanied by showers and thunderstorms, which should begin to
develop just west of all TAF sites 12-14Z. The main window of
convection at all airports is 15Z to 19Z, with activity exiting to
the east around 20Z.

MVFR conditions this afternoon may lift to VFR for a little while
this evening, but will deteriorate tonight as the front stalls
just to the southeast, winds drop below 10 kt, and cigs/vsbys once
again begin to drop. Some dense fog is possible Friday morning,
but more likely in rural locations. Conditions will improve
rapidly by midday Friday and a much quieter weekend is in store.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    61  49  68  50  71 /  90  10   0   0   0
Waco                67  47  70  47  73 /  90   0   0   0   5
Paris               60  50  63  45  66 / 100  40   0   5   5
Denton              59  45  68  45  70 /  90  20   0   0   0
McKinney            60  48  66  47  69 /  90  20   0   0   0
Dallas              62  48  68  48  70 /  90  10   0   0   0
Terrell             62  49  68  49  70 /  90  10   0   5   5
Corsicana           65  51  70  52  74 /  90   5   0   5   5
Temple              71  46  75  49  77 /  80   0   0   0   5
Mineral Wells       62  45  71  45  72 /  90   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM CST this morning for TXZ091>095-
102>107-129>132-141>144-156>158.

&&
Hazardous weather outlook, Dec 26, 3:54 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
354 AM CST Thu Dec 26 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
354 AM CST Thu Dec 26 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Some areas will experience dense fog this morning.

Thunderstorms will impact much of the region today. Some of the
storms could be severe, particularly across Central and East Texas.
The primary hazards will be hail and damaging winds. There is also
the potential for tornadoes and localized flooding.

Thunderstorm chances will linger across Texoma and East Texas into
the evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 26, 8:20 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
820 AM CST Thu Dec 26 2024

TXZ133-143>145-261445-
Bosque TX-Hamilton TX-Hill TX-Johnson TX-
820 AM CST Thu Dec 26 2024

...A strong thunderstorm will impact portions of northeastern
Hamilton, southwestern Johnson, Bosque and west central Hill Counties
through 845 AM CST...

At 819 AM CST, Doppler radar was tracking a strong thunderstorm over
Meridian, or 8 miles northwest of Clifton, moving northeast at 45
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Meridian around 825 AM CST.
  Lake Whitney around 835 AM CST.

Other locations impacted by this storm include Womack, Walnut
Springs, Morgan, Eulogy, Kopperl, Retreat, Brazos Point, Cedar
Shores, Lakeside Village, and Norse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3210 9784 3220 9764 3220 9741 3211 9730
      3176 9753 3178 9799
TIME...MOT...LOC 1419Z 207DEG 38KT 3189 9764

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Prater
Special weather statement, Dec 26, 8:56 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
856 AM CST Thu Dec 26 2024

TXZ133-145-261530-
Hill TX-Johnson TX-
856 AM CST Thu Dec 26 2024

...A strong thunderstorm will impact portions of southeastern Johnson
and northwestern Hill Counties through 930 AM CST...

At 856 AM CST, Doppler radar was tracking a strong thunderstorm near
Blum, or 13 miles south of Cleburne, moving northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Covington around 900 AM CST.
  Grandview around 905 AM CST.

Other locations impacted by this storm include Osceola, Sand Flat,
Rio Vista, Parker, Retreat, and Coyote Flats.

This includes Interstate 35W between mile markers 9 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3215 9747 3215 9746 3217 9746 3218 9747
      3239 9725 3240 9709 3226 9709 3221 9705
      3206 9733 3206 9738 3208 9747 3210 9747
      3213 9750
TIME...MOT...LOC 1456Z 228DEG 42KT 3217 9733

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Prater
Special weather statement, Dec 26, 9:19 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
919 AM CST Thu Dec 26 2024

TXZ119>121-261545-
Kaufman TX-Rockwall TX-Dallas TX-
919 AM CST Thu Dec 26 2024

...A strong thunderstorm will impact portions of Rockwall,
northwestern Kaufman and east central Dallas Counties through 945 AM
CST...

At 919 AM CST, Doppler radar was tracking a strong thunderstorm over
Heath, or near Forney, moving northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Dallas, Rockwall, and Heath around 925 AM CST.
  Fate and Mobile City around 930 AM CST.

Other locations impacted by this storm include McLendon-Chisholm,
Lake Ray Hubbard, and Heartland.

This includes the following highways...
 Interstate 20 between mile markers 482 and 489.
 Interstate 30 between mile markers 58 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3267 9648 3274 9668 3298 9652 3298 9630
      3286 9630
TIME...MOT...LOC 1519Z 216DEG 24KT 3282 9650

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Prater
Special weather statement, Dec 26, 9:23 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
923 AM CST Thu Dec 26 2024

TXZ118-119-133-134-261600-
Ellis TX-Tarrant TX-Johnson TX-Dallas TX-
923 AM CST Thu Dec 26 2024

...A strong thunderstorm will impact portions of northeastern
Johnson, southeastern Tarrant, northwestern Ellis and southwestern
Dallas Counties through 1000 AM CST...

At 923 AM CST, Doppler radar was tracking a strong thunderstorm over
Venus, or near Alvarado, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Grand Prairie, Mansfield, Midlothian, and Venus around 930 AM CST.
  Cedar Hill and Cedar Hill State Park around 935 AM CST.
  Dallas and Ovilla around 940 AM CST.
  Desoto and Duncanville around 945 AM CST.

Other locations impacted by this storm include Joe Pool Lake,
Lillian, Griffith, Sand Flat, and Coyote Flats.

This includes the following highways...
 Interstate 35W between mile markers 17 and 30.
 Interstate 35E between mile markers 413 and 415.
 Interstate 20 near mile marker 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 9706 3226 9725 3231 9734 3262 9720
      3268 9703 3260 9680
TIME...MOT...LOC 1523Z 215DEG 37KT 3240 9713

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Prater
Special weather statement, Dec 26, 9:47 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
947 AM CST Thu Dec 26 2024

TXZ104-105-120-261615-
Hunt TX-Collin TX-Rockwall TX-
947 AM CST Thu Dec 26 2024

...A strong thunderstorm will impact portions of northern Rockwall,
west central Hunt and southeastern Collin Counties through 1015 AM
CST...

At 947 AM CST, Doppler radar was tracking a strong thunderstorm near
Royse City, or 8 miles east of Wylie, moving northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Farmersville around 955 AM CST.
  Merit around 1005 AM CST.

Other locations impacted by this storm include Kellogg, Floyd, Lavon
Lake, Josephine, Lavon, Clinton, Copeville, Nevada, Blue Ridge, and
McLendon-Chisholm.

This includes Interstate 30 between mile markers 69 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3319 9607 3286 9635 3293 9652 3298 9652
      3298 9655 3330 9641
TIME...MOT...LOC 1547Z 209DEG 33KT 3302 9637

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Prater

The radar

The Dallas/Ft Worth radar (KFWS), 79 km away, was scanning. The volume nearest the first event began at 16:03 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail. Local standard time, as filed.

Flash Flood, Wise

When
December 26, 10:05 AM CST to 11:30 AM CST
Where
Wise County, 0.9 mi SW of Decatur Muni Arpt to 0.65 mi NE of Decatur
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
33.240, -97.590

An mPING report of roadway flooding was received in Decatur.

Flash Flood, Parker

When
December 26, 10:17 AM CST to 11:30 AM CST
Where
Parker County, 1.35 mi ESE of Springtown Arpt to 0.94 mi NNW of La Junta
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
32.990, -97.710

Several reports of cropland and yard flooding were reported in eastern Parker County via mPING.

Flash Flood, Hill

When
December 26, 10:21 AM CST to 11:00 AM CST
Where
Hill County, 2.76 mi N of Covington to 1.93 mi NNE of Covington
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
32.220, -97.270

An mPING report of cropland and yard flooding was received in northern Hill County.

Hail, Hill

When
December 26, 10:25 AM CST
Where
Hill County, 1.36 mi WNW of Hubbard
Measured
0.75 in hail
Reported by
Public
Coordinates
31.860, -96.820

Hail, Hill

When
December 26, 10:28 AM CST
Where
Hill County, Hubbard
Measured
1.25 in hail
Reported by
Public
Coordinates
31.850, -96.800

Flash Flood, Tarrant

When
December 26, 10:48 AM CST to 2:00 PM CST
Where
Tarrant County, 2.7 mi WSW of Ft Worth to 2.52 mi N of Seminary Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.730, -97.390

A social media video showed widespread street flooding along Hulen St near Interstate 30 in Fort Worth.

Hail, Navarro

When
December 26, 11:07 AM CST
Where
Navarro County, 0.69 mi S of Emhouse
Measured
1 in hail
Reported by
Public
Coordinates
32.160, -96.580

Flash Flood, Dallas

When
December 26, 11:07 AM CST to 2:00 PM CST
Where
Dallas County, 1.38 mi S of Irving to 1.25 mi S of Irving
Cause
Heavy Rain
Property damage
$8,000
Reported by
Public
Coordinates
32.800, -96.920

An mPING report of a flooded roadway and/or vehicles stranded was received in the Irving area.

Flash Flood, Denton

When
December 26, 11:57 AM CST to 2:00 PM CST
Where
Denton County, 1.5 mi SSW of Carney to 1.61 mi SSW of Carney
Cause
Heavy Rain
Property damage
$8,000
Reported by
Public
Coordinates
33.060, -96.890

An mPING report of roadway flooding and vehicles stranded was received east of Lewisville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229400, 1229386, 1229382, 1226811, 1226812, 1229398, 1226813, 1229390, 1229389.